North Carolina, 2017

Hail and Damaging Wind in North Carolina, March 31, 2017

March 31, 2017 · NWS RAH · 2 events in 2 counties and zones

Strong to severe convection developed during the overnight and early morning hours of the 31st as a warm-front and a series of upper shortwave disturbances lifted north across central NC . A LEWP produced some localized wind damage in Wayne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong to severe convection developed during the overnight and early morning hours of the 31st as a warm-front and a series of upper shortwave disturbances lifted north across central NC . A LEWP produced some localized wind damage in Wayne County. |After a mid day lull, scattered convection re-developed along the NC-VA state line as a trailing cold front moved in the from the west. A severe storm produced half dollar size hail in NW Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 31, 6:16 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 31, 6:16 AM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
716 AM EDT Fri Mar 31 2017

.SYNOPSIS...
A warm front will lift north through the area this morning. A cold
front will sweep east across the area this afternoon and evening.
High pressure will build into the Mid-Atlantic and Southeast through
the weekend. A storm system will develop across the lower
Mississippi Valley on Monday and push into the Mid-Atlantic on
Tuesday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 325 AM Friday...

Convection is right on the doorstep as a disturbance running through
western NC will push into the triad over the next hour or so. At
this time convection has remained sub-severe but several
environmental conditions are in place to support severe wx going
into the morning hours. Initially low-level shear and helicity is
high as southeasterly winds at the surface quickly veer to
southwesterly in the lowest 2 km. This is producing helicity values
of over 300 m2/s2 off of RAP model soundings in the Triad this
morning. Therefore will be on the lookout for some rotation with
this mornings convection. The problem is that much of that helicity
will most likely not be realized given stable conditions in the
lowest levels of the atmosphere. The end result is likely elevated
convection as there is some instability above 8 kft. Deeply
saturated soundings indicate that moderate to heavy rain is likely
with this convection but orientation more perpendicular to the mean
flow and a fairly fast progression indicate that flash flooding is
not highly likely in this scenario. SPC indicates a slight risk for
severe storms across the southwest Piedmont with damaging winds the
most likely threat with a 5 percent chance for tornadoes as a
secondary threat.

As the morning continues this first wave of convection will work its
way eastward through the CWA and eventually move off to the east.
Timing should be about 10z for the Triangle and 12Z for the I-95
corridor before exiting a couple hours later. Then expect a lull in
precipitation before the main cold front comes through later in the
afternoon/early evening as the upper low gets closer to the area and
a stronger dynamic push from a mid-level jet fires off another round
of convection late in the day. By this time, the focus for severe wx
will shift to the eastern half of the CWA as a slight risk from SPC
will be in place from the Triangle eastward. Again damaging winds
will be the most likely threat. The flavor of convection from short
term models is that there should be less coverage, given drier air
beginning to filter in but what convection we do have could be
fairly vigorous. This secondary line should exit to the east by 00z.
After that time expect dewpoints and temperatures to begin to drop
as the cooler airmass filters in. For temperatures expect the lull
in precipitation this afternoon to produce some breaks in the clouds
and allow temperatures to reach the 70s with low 70s in the NW
Piedmont to upper 70s in the southeast. By early Saturday morning
temperatures should fall off ten degrees or so from this mornings
lows, bottoming out in the lower 50s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 325 AM Friday...

The upper trough axis will be pushing off the coast on Saturday
morning with rising heights in a fast northwest flow following on
Saturday and Saturday night. large scale subsidence and a much
drier air mass should result in mainly clear skies during the
period with perhaps some flat cumulus Saturday afternoon and
possibly a few wisps of cirrus. Guidance is trending slightly
cooler but still supports highs near 70 in the Triad with lower
to mid 70s elsewhere with overnight lows in the mid 40s to
around 50. -Blaes

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1205 AM Friday...

Medium range models in good agreement at the onset of the long
term with a s/w ridge and attendant sfc ridge over central NC
Sunday which drifts offshore late Sunday. A strong deep upper
level low over the southern Plains will lift newd into the TN
Valley Monday night. Deep sw flow ahead of this system will
funnel a very moist air mass into central NC. The abundant
moisture coupled with lift aloft from increasing divergence will
lead to increasing chances for showers and a few thunderstorms
late Monday into Monday night. The upper trough will cross
central NC Tuesday, likely maintaining a threat for a few
showers and storms.

Forecast confidence below average by mid week as medium range
guidance offer varying solutions with the GFS flatter and faster
with a northern stream s/w while the ECMWF slower and sharper. Truth
is likely somewhere in between which would suggest improving weather
parameters Tuesday night into Wednesday, with another threat for
showers late Thursday.

Temperatures through the period expected to remain mild, averaging
near to slightly above normal.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 715 AM Friday...

24 Hour TAF Period: Widespread shower and thunderstorm activity will
continue for much of the morning with MVFR ceilings and visbys in
the lighter rain and IFR/LIFR in the heavier showers. So far this
morning nothing has approached severe criteria but a few heavier and
none of the TAF sites are under any imminent severe threat at this
time. Rain will begin to taper off from west to east after 16z or so
and then some improvement in conditions and possibly all the way
back to VFR before another round of showers and storms develops
later in the afternoon around 19z in the Triad and closer to 21z at
KRDU and a little later for KRWI. Severe wx is possible with the
afternoon storms especially at eastern TAF sites with damaging winds
the most likely threat. All rain will exit to the east after 00z
Saturday and conditions will improve to VFR between 6 and 9z and
remain there through the remainder of the TAF period.

Long term: The next low pressure system will move through the area
Monday night through Tuesday bringing a chance for adverse aviation
conditions. A third system will move across the area towards the end
of next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

$$ SYNOPSIS...BLAES
NEAR TERM...ELLIS
SHORT TERM...BLAES
LONG TERM...WSS
AVIATION...ELLIS
Hazardous weather outlook, Mar 31, 2:47 AM EST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
347 AM EDT Fri Mar 31 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-010800-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
347 AM EDT Fri Mar 31 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Widespread showers and thunderstorms are expected this morning. A
few of these storms could be strong to severe, with a risk of
damaging winds and perhaps an isolated tornado or two. The greatest
threat will be between 4 am and 11 am. Additional scattered storms
are expected this afternoon, and these will be capable of producing
strong straight line wind gusts in excess of 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A powerful storm system will cross the area early next week,
bringing a risk of strong to possibly severe thunderstorms, mainly
Monday evening through early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Mar 31, 5:02 AM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
602 AM EDT FRI MAR 31 2017

NCZ022-023-039-040-074>076-084-311100-
Guilford NC-Richmond NC-Lee NC-Chatham NC-Alamance NC-Randolph NC-
Moore NC-Montgomery NC-
602 AM EDT FRI MAR 31 2017

...An area of showers and strong thunderstorms will move northeast
across portions of southeastern Guilford...north central
Richmond...Lee...Chatham... southern Alamance...Randolph...Moore and
eastern Montgomery Counties Until 700 AM EDT...

At 559 AM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Seagrove, Steeds and Candor, moving
northeast at 50 mph.

Wind gusts up to 40 mph and some small hail will be possible with
this storm.

Locations impacted include...
Burlington, Sanford, Asheboro, Southern Pines, Randleman, Pittsboro,
Carthage, Siler City, North Carolina Zoo and Pinehurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3607 7950 3592 7926 3588 7925 3587 7918
      3573 7896 3540 7908 3537 7912 3512 7949
      3511 7980 3551 7992 3586 7994
TIME...MOT...LOC 0959Z 224DEG 47KT 3552 7977

BLAES
Special weather statement, Mar 31, 7:10 AM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
810 AM EDT FRI MAR 31 2017

NCZ007-008-023>025-040-311330-
Chatham-Durham-Alamance-Person-Granville-Orange-
810 AM EDT FRI MAR 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF northern
Chatham...Durham...Alamance...Person...Granville and Orange Counties
Until 930 AM EDT...

At 809 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS along a line extending from NEAR Roxboro
to 7 miles northwest of Carrboro to NEAR Siler City...AND MOVING
northeast AT 40 MPH.

Wind gusts up to 40 mph are expected WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
Durham...Chapel Hill...Burlington...Graham...Oxford...Roxboro...
Hillsborough...Creedmoor...Pittsboro and Siler City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3654 7848 3646 7851 3605 7856 3607 7875
      3603 7875 3601 7870 3598 7871 3592 7876
      3592 7881 3587 7883 3587 7891 3569 7898
      3567 7954 3598 7954 3624 7924 3624 7915
      3654 7914
TIME...MOT...LOC 1209Z 225DEG 43KT 3634 7901 3598 7920 3577 7943
Special weather statement, Mar 31, 7:16 AM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
816 AM EDT FRI MAR 31 2017

NCZ021-022-038-039-311315-
Guilford-Forsyth-Randolph-Davidson-
816 AM EDT FRI MAR 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF Guilford...
Forsyth...Randolph and Davidson Counties Until 915 AM EDT...

At 816 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS along a line extending from Ayersville
to NEAR Mooresville...AND MOVING east AT 40 MPH.

Wind gusts up to 40 mph WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
Greensboro...Winston-Salem...High Point...Asheboro...Lexington...
Randleman...North Carolina Zoo...Thomasville...Kernersville and
Clemmons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3611 8050 3614 8044 3626 8045 3624 7954
      3552 7956 3551 8018 3558 8021 3568 8033
      3572 8033 3574 8046 3579 8048 3584 8048
      3583 8046 3584 8039 3588 8042 3589 8037
      3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1216Z 266DEG 35KT 3650 8002 3563 8086
Special weather statement, Mar 31, 7:28 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
828 AM EDT Fri Mar 31 2017

NCZ009>011-026>028-041>043-077-078-085-086-088-089-311430-
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-
HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF DABNEY, HENDERSON, NORLINA, WISE, AFTON,
WARRENTON, LAKE GASTON, ROANOKE RAPIDS, PILOT, INGLESIDE,
LOUISBURG, FRANKLINTON, NASHVILLE, AVENTON, RED OAK, SHARPSBURG,
SPRING HOPE, ROCKY MOUNT, RALEIGH, CARY, SMITHFIELD, CLAYTON,
FLOWERS, SELMA, BENSON, COATS CROSSROADS, NEW HOPE, WILSON, DUNN,
ANDERSON CREEK, TIMBERLAKE, DUNCAN, ERWIN, ANGIER, LILLINGTON,
GOLDSBORO, LAUREL HILL, LAURINBURG, ANTIOCH, ASHLEY HEIGHTS,
RAEFORD, ROCKFISH, SILVER CITY, FAYETTEVILLE, FORT BRAGG,
AND CLINTON
828 AM EDT Fri Mar 31 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT MUCH OF THE
EASTERN TRIANGLE REGION, THE COASTAL PLAIN, AND THE I-95 CORRIDOR
THROUGH AT LEAST 9:30 AM...

At 825 AM EDT, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER MUCH OF THE
REGION. LOCATIONS AFFECTED MAY INCLUDE WARRENTON, ROCKY MOUNT,
WILSON, CLAYTON, GOLDSBORO, DUNN, FAYETTEVILLE, CLINTON, RAEFORD,
LAURINBURG, AND SURROUNDING AREAS.

Wind gusts up to 50 mph WILL BE POSSIBLE WITH THESE
STORMS, WHICH MAY RESULT IN DOWNED TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS. SCATTERED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER IN A NEARBY BUILDING OR VEHICLE.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

THESE STORMS MAY INTENSIFY, SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS
FROM THE NATIONAL WEATHER SERVICE.

The radar

The Raleigh/Durham radar (KRAX), 55 km away, was scanning. The volume nearest the first event began at 14:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
March 31, 9:05 AM EST
Where
Wayne County, 0.56 mi W of Goldsboro
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
35.380, -77.990

Severe trees were blown down within the city limits.

Hail, Warren

When
March 31, 4:07 PM EST
Where
Warren County, 5.68 mi NW of Oine
Measured
1.25 in hail
Reported by
Public
Coordinates
36.540, -78.300

Half dollar size hail was reported along Keats Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 689048, 689047.